Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 223, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 26, 2021, 8:05 PM CDT for Decatur County, Rawlins County, Kansas; Hitchcock County, Red Willow County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2021, 8:05 PM CDT (01:05 UTC)
- Expired
- Aug 26, 2021, 8:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Decatur County, KS, Rawlins County, KS, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2762 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1515 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 383 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 29.2
The text
As transmitted.
063
WUUS53 KGLD 270105
SVRGLD
KSC039-153-NEC087-145-270145-
/O.NEW.KGLD.SV.W.0223.210827T0105Z-210827T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
805 PM CDT Thu Aug 26 2021
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Eastern Rawlins County in northwestern Kansas...
Northwestern Decatur County in northwestern Kansas...
Southwestern Red Willow County in southwestern Nebraska...
Southern Hitchcock County in southwestern Nebraska...
* Until 845 PM CDT.
* At 805 PM CDT, a severe thunderstorm was located near Ludell, or
near Atwood, moving northeast at 25 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Ludell around 810 PM CDT.
Other locations in the path of this severe thunderstorm include
Herndon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
&&
LAT...LON 3961 10103 4008 10128 4027 10072 3978 10035
TIME...MOT...LOC 0105Z 239DEG 22KT 3983 10099
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
0241 follow-up statement
426
WWUS53 KGLD 270145
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
845 PM CDT Thu Aug 26 2021
KSC039-153-NEC087-145-270155-
/O.EXP.KGLD.SV.W.0223.000000T0000Z-210827T0145Z/
Rawlins KS-Decatur KS-Red Willow NE-Hitchcock NE-
845 PM CDT Thu Aug 26 2021
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RAWLINS...NORTHWESTERN
DECATUR...SOUTHWESTERN RED WILLOW AND SOUTHERN HITCHCOCK COUNTIES HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3961 10103 4008 10128 4027 10072 3978 10035
TIME...MOT...LOC 0145Z 239DEG 22KT 3994 10075
$$
024What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 6:12 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 26, 6:12 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Goodland KS 512 PM MDT Thu Aug 26 2021 .SHORT TERM...(This evening through Friday night) Issued at 1230 PM MDT Thu Aug 26 2021 Through Tonight: SW flow aloft will continue to strengthen over the central Rockies.. as broad troughing /cyclonic flow/ aloft expands eastward from the Pacific Coast to the Intermountain West.. yielding a somewhat deeper lee cyclone (compared to yesterday) in eastern CO. 18Z surface observations and radar/satellite data indicate that the lee cyclone is centered somewhere invof the Lincoln and Kit Carson/Cheyenne county border.. with an inverted surface trough extending northeastward to St. Francis, KS and Trenton, NE. This feature (the inverted sfc trough) will likely serve as a focus for convective development around peak heating (21-22Z).. probably in Kit Carson/Yuma counties CO or Sherman/Cheyenne counties, KS.. where convective inhibition is weakest. With steering flow from the WSW-SW.. updrafts should generally track toward the ENE/NE (roughly along and north of a line from Goodland to Oberlin). Additional convection.. developing along portions of the Colorado Front Range and Palmer Divide.. may progress ENE-NE into eastern CO and far northwest KS late this afternoon and evening. Effective deep layer shear this afternoon will vary considerably from north to south.. ranging from 30-40 knots near the KS/NE border to 20-25 knots invof I-70. A north-south gradient in instability will also exist.. with MLCAPE values ranging from 250-750 J/kg in the south to 750-1500 J/kg in the north. With the above in mind, the probability of updraft organization (and large hail) will increase with northern extent, particularly along/north of Highway 36. With steep low/mid-level lapse rates and strong (1200-1600 J/kg) DCAPE.. damaging winds are possible in association with any updrafts capable of producing lightning. Fri-Fri night: With little change in the synoptic pattern.. expect sensible weather conditions similar to previous days. .LONG TERM...(Saturday through Thursday) Issued at 245 PM MDT Thu Aug 26 2021 At the beginning of the long-term period, the CWA is underneath the front part of an upper air trough yielding a southwesterly flow aloft. During Saturday evening, long term models show a shortwave trough passing over the CWA as the trough moves eastward with the ECMWF showing quicker progression than the GFS. Going into Sunday, the GFS has the trough over the Northern Plains region while the ECMWF has it entering the Great Lakes region. Both long term models do show an upper air ridge trailing the trough with flow turning westerly during the day and a shortwave disturbance passing over the CWA as well as a tropical cyclone making landfall on the Gulf coast on Sunday evening. On Monday, the upper air ridge moves over the central CONUS which looks to be between the trough in the east and a new trough building in the Pacific Northwest. This trough-ridge- trough pattern continues going into Tuesday though long term models do show some different scenarios. The GFS shows the flow aloft turning northwesterly as the front part of ridge moves over the CWA by Tuesday evening. The ECMWF begins with a northwesterly flow aloft in the morning before the flow returns to westerly by the evening as the trough to the west moves eastward a bit and squeezes the central ridge. Model guidance differences continue on Wednesday as the ECMWF has the front part of the western reaching the CWA late in the evening turning the flow more west- southwesterly. As another possibility, the GFS shows the western trough- central ridge-eastern trough pattern staying in place throughout Wednesday. The GFS shows some eastward movement in the western trough by Thursday evening which changes the flow west- southwesterly while an upper air high develops in northern TX. A similar upper air pattern is seen in the ECMWF albeit the trough is a little more east than that shown in the GFS. Due to the amount of discrepancies seen between long term models, the situation will be monitored to see if better agreement comes about in future runs. At the surface, the CWA looks to begin with chances for precipitation before seeing a brief dry period and then end with more chances for precipitation. Saturday afternoon and evening sees chances for showers and thunderstorms associated with the upper air disturbance for areas along and east of the CO border with these chances increasing going eastward. On Sunday, a cold front is expected to pass through the CWA (with passage timing still remaining uncertain) which will help give the CWA chances for showers and thunderstorms ahead of it. Monday and Tuesday expect to be dry due to the upper air ridging pattern. Wednesday sees chances for precipitation throughout the CWA as 800mb moisture is ushered in from the south along with a surface low setting up in eastern CO. Chances for precipitation are also seen on Thursday with a possible surface trough settling into eastern CO. As for fire weather concerns, Tuesday afternoon looks to have forecasted minimum RH as low as 17% of areas west of the CO border. Maximum wind gusts in these areas continue to be the limiting factor being at or below 20 mph. This situation will monitored in case changes are seen in future model runs. The Tri-State area should see high temperatures on Saturday between the upper 80s and middle 90s. On Sunday, daytime highs cool to the middle to upper 80s with a cold front passage followed by Monday's highs being in the lower 90s. Tuesday's highs expect to be in the middle 90s, Wednesday's highs stay in the lower to middle 90s, and Thursday's highs range between the upper 80s to lower 90s. Tri-State area overnight lows for Saturday through Monday expect to be between the upper 50s and upper 60s with Tuesday seeing overnight lows in the lower to upper 60s. Overnight lows for remainder of the long term period look to be in the upper 50s to middle 60s range. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 512 PM MDT Thu Aug 26 2021 Main concern for this TAF period are thunderstorms at both KGLD and KMCK terminals in the first few hours. Thunderstorms are already underway in the region, and could create gusty winds, reduced visibilities in heavy rainfall, and perhaps produce hail at either TAF site. Beyond this, cloud cover lingers behind exiting storm activity through the evening, eventually dissipating overnight. Winds become light overnight from the south/southwest, then will be southerly by Friday afternoon at 10 to 15 knots. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...076 AVIATION...JBH
Hazardous weather outlook, Aug 26, 7:07 PM CDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 607 PM MDT Thu Aug 26 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280015- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 607 PM MDT Thu Aug 26 2021 /707 PM CDT Thu Aug 26 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THROUGH TONIGHT... Isolated severe thunderstorms are possible through sunset this evening, mainly in northwest Kansas. The primary hazards are wind gusts up to 70 mph and hail up to one inch in diameter. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Elevated fire weather conditions are possible during the afternoon hours on Monday, Tuesday, and Wednesday, mainly in eastern Colorado. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via social media or telephone. Vincent
In the hours before
Local storm report, Aug 26, 7:08 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
608 PM MDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST 5 NNW EDSON 39.39N 101.59W
08/26/2021 E70 MPH SHERMAN KS PUBLIC
REPORT OF 60 TO 70 MPH WIND GUSTS WITH
STORMS MOVING THROUGH THE AREA. TIME
ESTIMATED BASED ON RADAR.
&&Local storm report, Aug 26, 7:09 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM MDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 5 NNW EDSON 39.39N 101.60W
08/26/2021 E0.25 INCH SHERMAN KS PUBLIC
REPORT OF SOME PEA SIZE HAIL. TIME ESTIMATED
BASED ON RADAR.
&&Special weather statement, Aug 26, 7:13 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
613 PM MDT Thu Aug 26 2021
KSZ013-027-270045-
Wallace KS-Sherman KS-
613 PM MDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of northern Wallace and
southwestern Sherman Counties through 645 PM MDT...
At 613 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Sharon Springs, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northern Wallace
and southwestern Sherman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3920 10203 3920 10150 3890 10150 3890 10203
TIME...MOT...LOC 0013Z 250DEG 23KT 3908 10175
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
024Special weather statement, Aug 26, 7:26 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
726 PM CDT Thu Aug 26 2021
KSZ001-002-270100-
Rawlins KS-Cheyenne KS-
726 PM CDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of southeastern
Cheyenne and southwestern Rawlins Counties in northwestern Kansas
through 800 PM CDT...
At 725 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Bird City, or 17 miles southeast of St. Francis,
moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southwestern
Rawlins and southeastern Cheyenne Counties in northwestern Kansas,
including the following locations... Blakeman and Beardsley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3957 10167 3987 10167 3987 10110 3957 10109
TIME...MOT...LOC 0025Z 239DEG 22KT 3962 10154
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
024Local storm report, Aug 26, 7:54 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TSTM WND GST MCDONALD 39.79N 101.37W
08/26/2021 E70 MPH RAWLINS KS TRAINED SPOTTER
SPOTTER ESTIMATED 70MPH WIND GUST.
&&Local storm report, Aug 26, 8:05 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
705 PM MDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 2 NNW ATWOOD 39.84N 101.05W
08/26/2021 M65 MPH RAWLINS KS MESONET
MEASURED WIND GUST AT THE ATWOOD-RAWLINS
CITY/COUNTY AIRPORT.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 7:02 PM CDT | Special Weather Statement | GLD | Thomas | 28 min |
| Aug 26, 7:07 PM CDT | Special Weather Statement | GLD | Sherman | 23 min |
| Aug 26, 7:13 PM CDT | Special Weather Statement | GLD | Wallace | 32 min |
| Aug 26, 7:26 PM CDT | Special Weather Statement | GLD | Rawlins | 34 min |
| Aug 26, 7:30 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 60 min |
| Aug 26, 8:17 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 31 min |
| Aug 27, 4:42 PM CDT | Special Weather Statement | GLD | Sheridan | 18 min |
| Aug 27, 5:21 PM CDT | Special Weather Statement | GLD | Gove | 24 min |
| Aug 27, 6:07 PM CDT | Special Weather Statement | GLD | Gove | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.